Second eigenvalue of the Jacobi operator

Characterization of hypersurfaces via the second eigenvalue of the Jacobi operator

Abraão Mendes Instituto de Matemática, Universidade Federal de Alagoas, Maceió, AL, 57072-970, Brazil abraao.mendes@im.ufal.br
July 27, 2019
Abstract.

In this work we characterize certain immersed closed hypersurfaces of some ambient manifolds via the second eigenvalue of the Jacobi operator. First, we characterize the Clifford torus as the surface which maximizes the second eigenvalue of the Jacobi operator among all closed immersed orientable surfaces of with genus bigger than zero. After, we characterize the slices of the warped product , under a suitable hypothesis on the warping function , as the only hypersurfaces which saturate a certain integral inequality involving the second eigenvalue of the Jacobi operator. As a consequence, we obtain that if is a closed immersed hypersurface of , then the second eigenvalue of the Jacobi operator of satisfies and the slices are the only hypersurfaces which satisfy .

1. Introduction

Let be a closed immersed orientable surface of the Euclidean -dimensional space . It is well-known that the linearization of the mean curvature of in , in the normal direction, is given by the Jacobi operator of ,

where is the Laplace operator of with respect to the induced metric from and is the second fundamental form of in . Motivated by some physical issues concerning the Allen-Cahn equation, Alikakos and Fusco [1] conjectured that the round -spheres are the most stable closed surfaces for the operator , that is, they proposed that has at least two negative eigenvalues unless is a round -sphere, in which case has exactly one negative eigenvalue and its second eigenvalue is equal to zero. This conjecture was solved by Harrell and Loss [7] in the general case of closed immersed orientable hypersurfaces of for .

Using a very powerful tool based on the works of Hersch [8] and Li and Yau [9], El Soufi and Ilias [6] generalized the result of Harrell and Loss to the case of submanifolds of arbitrary codimension of the simply connected space forms , , and of dimension . Among other things, they proved that if is a closed immersed submanifold of of dimension , where denotes the Euclidean space , the unit sphere or the hyperbolic space , depending on or , respectively, then the operator

has at least two negative eigenvalues unless is a geodesic -sphere, when the second eigenvalue of is equal to zero and, of course, the first eigenvalue of is negative. So they proved that the maximum value for the second eigenvalue of is equal to zero and the geodesic -spheres are the only closed immersed submanifolds of which attain the maximum. It is important to note that they did not make any assumption on the orientability of .

Our first goal in this work is to find the maximum value for the second eigenvalue of on closed immersed orientable surfaces of of genus bigger than zero and characterize the surfaces which attain the maximum. So our first result is the following.

Theorem 1.1.

Let be a closed immersed orientable surface of of genus bigger than or equal to . Then the second eigenvalue of satisfies and the equality holds if and only if is congruent to the Clifford torus.

In our second result, we characterize all closed immersed hypersurfaces of which saturate the maximum value for the second eigenvalue of the Jacobi operator, , where is the Ricci tensor of and is a local unit normal on .

Theorem 1.2.

Let be a closed immersed hypersurface of . Then the second eigenvalue of satisfies and the equality holds if and only if is a slice of .

More generally, we can extend the result of Harrell and Loss, in an appropriate sense, to a wide class of warped products, including the de Sitter-Schwarzschild and Reissner-Nordström manifolds (see [3]).

Consider a smooth positive function defined on the interval such that

(1)

Then define the warped product as the Riemannian manifold ,

where is the standard metric on induced from . Observe that corresponds to the cases where , when , or .

Consider the slice of and denote by the Jacobi operator of , that is,

where is the Ricci tensor of . Let be a closed immersed hypersurface of and denote by the Jacobi operator of , i.e.

where is a local unit normal on . Also, denote by the projection on the first factor of , that is, for . Our result is the following.

Theorem 1.3.

Let be a closed immersed hypersurface of . Then the second eigenvalue of satisfies

and the equality holds if and only if is a slice of .

Observe that in the last two theorems we do not make any assumption on the orientability of . Also, observe that Theorem 1.2 is a direct consequence of Theorem 1.3.

2. Proof of Theorem 1.1

This proof is mainly based on the work of Souam [11].

Let be the first eigenfunction of . It is well-known that does not change sign, so we can assume that . Let denote the immersion in consideration. It follows from an argument presented by Hersch [8] and by Li and Yau [9] that there exists a conformal diffeomorphism such that

Then we can use the coordinate functions of as test functions for the second eigenvalue of . Thus

for each . It follows from the above inequality that

(2)

since . Here denotes the area of . Now, denoting by and the principal curvatures of in , the Gauss equation says that

where is the Gaussian curvature of . Then

(3)

Here is the mean curvature of in . Using (3) into (2) we obtain

(4)

where is the Euler characteristic of . Above we have used the Gauss-Bonnet theorem. Let denote and consider the second fundamental form and the mean curvature of with respect to . It is well-known that

is constant on the conformal class of . Then, using the Gauss equation and the Gauss-Bonnet theorem, we obtain

(5)

where represents the area of with respect to . Observing that the Dirichlet energy of satisfies , we obtain from (4) and (5) that

Therefore, since we are assuming that , we obtain .

If , then all above inequalities must be equalities. In particular, is minimal and . The equality in (2) says that

On the other hand, the equality in (5) says that . Thus

Let be a meromorphic map of degree 2, which exists because is topologically a -torus. Using again the argument of Hersch and Li and Yau, we can assume that . Then, using the coordinate functions of as test functions for the eigenvalue of , we obtain

that is,

We claim that is an embedding. Otherwise, it follows from the work of Li and Yau [9] that . Therefore . This implies that (2) must be an equality. Thus

for each . Now, if satisfies , then

for all . This implies that for all satisfying . Then, for each , there exists a constant such that

Defining , we obtain that

On the other hand, observing that is harmonic, since it is meromorphic, we have

From these last two equations we obtain

where is the canonical inner product of . Since , there exists such that , which implies that because . This gives that . Thus

then is a nonconstant meromorphic map from a -torus to such that the operator has index one. But such a map does not exist (see [10]). Therefore must be an embedding. Thus, from the solution of the Lawson’s conjecture by Brendle [4], we obtain that is congruent to the Clifford torus.

Conversely, it is well-known that the Clifford torus satisfies (see [12]).

Remark 2.1.

Let be a closed immersed orientable minimal surface of which is not totally geodesic. It follows from a result due to Almgren [2] that has genus bigger than zero. Fix a unit normal on and define for each , where is the standard inner product of . It is not difficult to prove that , where is the Jacobi operator of . Then is an eigenvalue of . It follows from an argument due to Urbano [12] that has dimension equal to 4. So the index of is at least , since the first eigenvalue of is simple. Thus, if has index 5, then . In this case, by Theorem 1.1, is congruent to the Clifford torus. This gives an alternative proof for the Urbano’s theorem [12].

3. Proof of Theorem 1.3

Before starting the proof of Theorem 1.3, let us state an important result due to El Soufi and Ilias (see [5, 6]).

Lemma 3.1 (El Soufi-Ilias).

Let be a Riemannian manifold of dimension such that admits a conformal immersion , where is endowed with the canonical metric. If is a closed immersed submanifold of of dimension , then

where is the mean curvature vector of in and

for , where is an orthonormal basis of and is the sectional curvature of .

Take and into the El Soufi-Ilias’ lemma, and observe that the Gauss equation implies that

where is the scalar curvature of . Then

Above we have used that . On the other hand, observe that the Ricci tensor and the scalar curvature of are given by

and

In particular, the hypothesis (1) on implies that if is a unit vector, then at and the equality holds if and only if . Then

A simple calculation gives that

which implies

If

then , in particular is umbilic, and on , which implies that on . This gives that is constant on , say on . Then . Because is closed (and connected), and is simple connected, we obtain that , Q.E.D.

References

  • [1] Nicholas D. Alikakos, Giorgio Fusco, and Vagelis Stefanopoulos, Critical spectrum and stability of interfaces for a class of reaction-diffusion equations, J. Differential Equations 126 (1996), no. 1, 106–167. MR 1382059
  • [2] Frederick J. Almgren, Jr., Some interior regularity theorems for minimal surfaces and an extension of Bernstein’s theorem, Ann. of Math. 84 (1966), no. 2, 277–292.
  • [3] Simon Brendle, Constant mean curvature surfaces in warped product manifolds, Publ. Math. Inst. Hautes Études Sci. 117 (2013), 247–269. MR 3090261
  • [4] by same author, Embedded minimal tori in and the Lawson conjecture, Acta Math. 211 (2013), no. 2, 177–190. MR 3143888
  • [5] Ahmad El Soufi and Saïd Ilias, Une inégalité du type “Reilly” pour les sous-variétés de l’espace hyperbolique, Comment. Math. Helv. 67 (1992), no. 2, 167–181. MR 1161279
  • [6] by same author, Second eigenvalue of Schrödinger operators and mean curvature, Comm. Math. Phys. 208 (2000), no. 3, 761–770. MR 1736334
  • [7] Evans M. Harrell, II and Michael Loss, On the Laplace operator penalized by mean curvature, Comm. Math. Phys. 195 (1998), no. 3, 643–650. MR 1641019
  • [8] Joseph Hersch, Quatre propriétés isopérimétriques de membranes sphériques homogènes, C. R. Acad. Sci. Paris Sér. A-B 270 (1970), A1645–A1648. MR 0292357
  • [9] Peter Li and Shing Tung Yau, A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue of compact surfaces, Invent. Math. 69 (1982), no. 2, 269–291. MR 674407
  • [10] Antonio Ros, One-sided complete stable minimal surfaces, J. Differential Geom. 74 (2006), no. 1, 69–92. MR 2260928
  • [11] Rabah Souam, Stable CMC and index one minimal surfaces in conformally flat manifolds, Int. Math. Res. Not. IMRN (2015), no. 13, 4626–4637. MR 3439087
  • [12] Francisco Urbano, Minimal surfaces with low index in the three-dimensional sphere, Proc. Amer. Math. Soc. 108 (1990), no. 4, 989–992. MR 1007516
Comments 0
Request Comment
You are adding the first comment!
How to quickly get a good reply:
  • Give credit where it’s due by listing out the positive aspects of a paper before getting into which changes should be made.
  • Be specific in your critique, and provide supporting evidence with appropriate references to substantiate general statements.
  • Your comment should inspire ideas to flow and help the author improves the paper.

The better we are at sharing our knowledge with each other, the faster we move forward.
""
The feedback must be of minimum 40 characters and the title a minimum of 5 characters
   
Add comment
Cancel
Loading ...
294442
This is a comment super asjknd jkasnjk adsnkj
Upvote
Downvote
""
The feedback must be of minumum 40 characters
The feedback must be of minumum 40 characters
Submit
Cancel

You are asking your first question!
How to quickly get a good answer:
  • Keep your question short and to the point
  • Check for grammar or spelling errors.
  • Phrase it like a question
Test
Test description